Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

September 1, 2000Box Elder County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2000, 12:06 PM MDT for Box Elder County, Weber County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 1, 2000, 12:06 PM MDT (18:06 UTC)
Expired
Sep 1, 2000, 12:35 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Elder County, UT, Weber County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 011807
SVRSLC
UTC003-057-011830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1206 PM MDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX ELDER COUNTY IN UTAH
  THIS INCLUDES THE CITY OF BRIGHAM CITY
  WESTERN WEBER COUNTY IN UTAH

* UNTIL 1235 PM MDT

* AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTHWEST OF WILLARD...OR ABOUT 17
  MILES WEST OF OGDEN...MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE PERRY...WEST WARREN AND
  CORINNE

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THEG NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4108 11252 4119 11207 4152 11191 4163 11265

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:05 AM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Sep 1, 10:05 AM MDT, 2 hours 1 minute before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1005 AM MDT FRI SEP 01 2000

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER UTAH
THROUGH TODAY. COOL AND DRIER AIR WILL BE OVER FOR THE LABOR DAY
WEEKEND.

DISCUSSION...ALL INGREDIENTS IN PLACE FOR A VERY ACTIVE THUNDERSTORM
DAY.  THE MAIN CONCERN IS IF WE WILL GET SEVERE STORMS.  BECAUSE OF
THE VERY STRONG FLOW...STORM MOVEMENT THIS MORNING IS CLOSE TO 50
KTS...THERE IS PROBABLY A HIGH RISK OF SOME STRONG WIND GUSTS AS THE
STORMS GET A LITTLE STRONGER LATER TODAY.  THERE IS ALSO ENOUGH
DYNAMIC SUPPORT TO RAISE THE POSSIBILITY OF LARGE HAIL ALTHOUGH THE
RISK FACTOR FOR THE HAIL IS MUCH LESS THAN FOR THE WINDS.  CURRENT
FORECASTS HAVE THIS WELL COVERED AND ISSUED A HEADS UP TYPE SPECIAL
STATEMENT EARLIER SO IT MOSTLY A MATTER OF WAIT AND SEE AT THIS
TIME.  KMTX IS SHOWING RAPID DEVELOPMENT IN THE SUNNY AREAS WEST OF
THE SLC-PVU AREA AND EXPECT THIS WILL BE THE TREND TODAY.  THERE MAY
BE BRIEF STABILIZATION RIGHT BEHIND EACH CLUSTER OF STORMS BUT IT IS
NOT GOING TO LAST LONG AND THAT CAN ALSO BE SEEN ON KMTX WHERE A NEW
CELL AND LIGHTNING HAVE POPPED UP SOUTHWEST OF PVU ONLY ABOUT AN
HOUR HAVE THE LAST STORM MOVED PAST.

ACTIVITY SHOULD REMAIN RATHER WIDESPREAD THROUGH THE EVENING UNTIL
THE MAIN TROF AXIS FROM THE EJECTION LOW MOVES PAST.  EARLY IDEA IS
THAT WE MAY NEED TO ADD A CHANCE OF SHOWERS TO A LITTLE MORE OF
NORTHWEST UT FOR SAT AS PRECIPITABLE WATER FORECASTS STILL FAIRLY
HIGH AND THE SHORTWAVE FROM THE GULF OF ALASKA TROF WILL BE
APPROACHING IN THE AFTERNOON.  THERE WILL BE CAPPING NEAR OR A
LITTLE BELOW 500MB SO THESE PROBABLY WONT REACH THUNDERSTORM
STRENGTH BUT SCATTERED LIGHT SHOWERS COULD DEVELOP BELOW THE CAP.
BUT WONT WORRY ABOUT THAT UNTIL THE AFTERNOON PACKAGE AS THERE IS
ENOUGH ON THE PLATE TO DEAL WITH THIS MORNING.  NO UPDATES AT THIS
TIME.

SLC 761 CDC 74-  SANDERS

.SLC...NONE.

In the hours before

Special weather statement, Sep 1, 9:00 AM MDT, 3 hours 6 minutes before
IDZ024-025-UTZ001>021-WYZ021-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MDT FRI SEP 1 2000

...SEVERE THUNDERSTORMS POSSIBLE OVER UTAH TODAY...

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER UTAH AGAIN TODAY.  THE
MAIN CONCERN TODAY WILL NOT BE HEAVY RAINS LIKE THE PAST COUPLE OF
DAYS.  INSTEAD SOME OF THESE STORMS MAY BECOME SEVERE...WITH
STRONG GUSTY WINDS AND LARGE HAIL POSSIBLE.

AN UPPER LEVEL LOW OVER SOUTHERN CALIFORNIA WILL EJECT NORTHEAST
OVER THE GREAT BASIN TODAY.  THIS LOW PRESSURE SYSTEM WILL COMBINE
WITH MONSOONAL MOISTURE AND INSTABILITY TO TRIGGER CONSIDERABLE
THUNDERSTORM ACTIVITY STATEWIDE.  STRONG WINDS ALOFT ARE EXPECTED TO
BE MIXED DOWN TO THE GROUND BY THUNDERSTORMS WITH SOUTHERLY GUSTS OF
OVER 60 MPH POSSIBLE.  IN ADDITION...ONE INCH OR GREATER DIAMETER
HAIL IS POSSIBLE WITH THESE STORMS. ALTHOUGH BRIEF HEAVY RAIN IS
LIKELY WITH SOME OF THESE STORMS...7THE STORMS WILL BE MOVING TOO FAST
TO ALLOW SUSTAINED HEAVY RAINS.

PERSONS TRAVELING OR PLANNING OUTDOOR ACTIVITIES SHOULD BE ALERT FOR
RAPIDLY DETERIORATING WEATHER CONDITIONS INCLUDING STRONG GUSTY
WINDS AND LARGE HAIL.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:44 PM MDTSevere Thunderstorm WarningSLCBox Elder41 min
Sep 1, 4:14 PM MDTSevere Thunderstorm WarningSLCSalt Lake31 min
Sep 1, 4:21 PM MDTSevere Thunderstorm WarningSLCUtah24 min
Sep 1, 5:44 PM MDTSevere Thunderstorm WarningSLCBox Elder31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.